Thunderstorm Wind, Ashland
- When
- May 17, 3:41 PM CST
- Where
- Ashland County, 0.47 mi E of Ashland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.580, -90.870
Large tree branches were blown down.
Instability combined with cold air aloft triggered scattered showers and thunderstorms across portions of northwest Wisconsin during the afternoon of May 17. Some storms became severe with gusty winds of 60 mph or greater.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Instability combined with cold air aloft triggered scattered showers and thunderstorms across portions of northwest Wisconsin during the afternoon of May 17. Some storms became severe with gusty winds of 60 mph or greater.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 17, 2:34 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT SAT MAY 17 2008
.DISCUSSION...LATEST KDLH RADAR IMAGERY SHOWS ONGOING SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE CWA THIS AFTERNOON. DUE TO
STRONG WINDS ALOFT...STEEP LOW-LEVEL LAPSE RATES AND DRIER LOW
LEVELS...SMALL HAIL AND STRONG GUSTY WINDS HAVE BEEN PRODUCED BY
SOME OF THE STORMS. THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH
EARLY THIS EVENING...THEN QUICKLY DIMINISH AROUND SUNSET AS THE
ATMOSPHERE STABILIZES. WINDS WILL THEN DECOUPLE AND WEAKEN
OVERNIGHT...BECOMING LIGHT ACROSS PORTIONS OF OUR NRN AND WRN
ZONES. SKY COVER WILL ALSO DECREASE AROUND OR JUST AFTER SUNSET
AS HIGH PRESSURE BEGINS TO BUILD OVER THE FCST AREA. AS A
RESULT...RADIATIONAL COOLING WILL CAUSE TEMPS TO DROP INTO THE 30S
ACROSS MUCH OF THE NORTHLAND TONIGHT. WHERE THERE IS AT LEAST
PARTIAL CLEARING...FROST MAY FORM TONIGHT...AGAIN MAINLY ACROSS
OUR NRN ZONES. THEREFORE WILL ISSUE A FROST ADVISORY FOR THESE
AREAS FOR LATER TONIGHT THROUGH EARLY SUNDAY MORNING.
HIGH PRESSURE WILL MOVE OVER THE UPPER MIDWEST ON
SUNDAY...BRINGING MORE TRANQUIL WEATHER TO THE REGION. ANOTHER
SHORTWAVE FROM CANADA WILL THE DIG SOUTHEAST ACROSS THE NORTHLAND
MONDAY AND MONDAY NIGHT...BRINGING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&
.AVIATION...SCATTERED STRONG THUNDERSTORMS WILL HAVE AN IMPACT ON
AVIATION INTO THIS EVENING. MANY OF THE STORMS WERE STRONG...HAVING
WINDS GUSTING TO NEAR 50 KT AND PEA TO HALF INCH HAIL. THIS WILL
CONTINUE TO BE THE CASE INTO THE EVENING. THE STORMS WERE CAUSED BY
RELATIVELY WARM AIR IN THE LOW LEVELS WITH COLD AIR ALOFT. A STRONG
MID LEVEL JET STREAM WAS CONTRIBUTING TO THE STRONG WIND GUSTS. IT
IS STILL NOT OUT OF THE QUESTION TO SEE A FEW STORMS BECOME SEVERE
WITH GUSTS OF 50 KNOTS OR MORE AND THREE QUARTER INCH DIAMETER HAIL.
AS SUNSET APPROACHES...LOSS OF DAYTIME HEATING WILL RESULT IN THE
STORMS DYING OUT BY MID TO LATE EVENING. AFTER THAT...MAINLY VFR
CONDITIONS WILL PERSIST FOR THE OVERNIGHT TIME PERIOD AND INTO
SUNDAY.
&&
POINT TEMPS/POPS...
DLH 37 56 34 58 / 30 10 10 20
INL 33 58 30 58 / 20 10 10 40
BRD 37 60 36 66 / 20 10 10 20
HYR 36 57 32 62 / 40 10 10 20
ASX 38 55 33 59 / 40 10 10 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CDT SUNDAY FOR
CENTRAL ST. LOUIS-KOOCHICHING-NORTHERN CASS-NORTHERN
COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN ST. LOUIS-
SOUTHERN ITASCA.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ140-
LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147.
BERDES/DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 414 AM CDT SAT MAY 17 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 414 AM CDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON. WHILE SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS COULD CONTAIN SMALL HAIL AND WIND GUSTS OVER 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS IN THE NORTHLAND SHOULD REPORT HAIL AND WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH. LSZ121-140>148-181030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 414 AM CDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CANNON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1206 PM CDT SAT MAY 17 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172100- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA... BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER... GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN... DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND... HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS 1206 PM CDT SAT MAY 17 2008 ...HAIL AND STRONG WINDS WITH THUNDERSTORMS INTO THIS EVENING... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON...LIKELY PERSISTING INTO THIS EVENING BEFORE ENDING. SOME OF THE STORMS HAVE BEEN ON THE STRONG SIDE SO FAR TODAY...WITH WIND GUSTS TO AROUND 50 MPH AND PEA SIZE HAIL. DUE TO RELATIVELY COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE...THE POTENTIAL FOR HAIL AND STRONG WINDS WILL CONTINUE WITH MANY OF THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. IF YOU SEE A THUNDERSTORM APPROACHING...IT WILL LIKELY BE CAPABLE OF WINDS TO 50 MPH AND HAIL UP TO THE SIZE OF DIMES. THIS TYPE OF THUNDERSTORM IS NOTORIOUSLY HARD TO ISSUE SEVERE THUNDERSTORM WARNINGS FOR...DUE TO THE SHORT LIFE CYCLE OF EACH THUNDERSTORM. IT IS NOT OUT OF THE QUESTION FOR A FEW OF THESE STORMS TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. IF YOU WILL BE OUTDOORS THIS AFTERNOON AND EVENING...BE READY TO HEAD INDOORS AS THUNDERSTORMS APPROACH. THE STORMS WILL MOVE IN FAST AND LIKELY BE PRECEDED BY STRONG WINDS. DAP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
218 PM CDT SAT MAY 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG 9 E PALISADE 46.71N 93.30W
05/17/2008 AITKIN MN LAW ENFORCEMENT
POWER LINES DOWN AROUND BIG SANDY LAKE...TIME ESTIMATED
0144 PM TSTM WND GST LITTLEFORK 48.40N 93.56W
05/17/2008 E60.00 MPH KOOCHICHING MN CO-OP OBSERVER
SHINGLES BLOWN OFF ROOF
&&
TLONKAPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
226 PM CDT SAT MAY 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG 9 E PALISADE 46.71N 93.30W
05/17/2008 AITKIN MN LAW ENFORCEMENT
POWER LINES DOWN AROUND BIG SANDY LAKE...TIME ESTIMATED
0144 PM TSTM WND GST LITTLEFORK 48.40N 93.56W
05/17/2008 E60.00 MPH KOOCHICHING MN CO-OP OBSERVER
SHINGLES BLOWN OFF ROOF...WIND MEASURED USING HOME
WEATHER STATION
&&
TLONKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT SAT MAY 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 5 SE GRAND RAPIDS 47.18N 93.45W
05/17/2008 ITASCA MN TRAINED SPOTTER
12 INCH DIAMETER SPRUCE SNAPPED BY THUNDERSTORM WINDS. 6
INCH DIAMETER MAPLE SNAPPED BY THUNDERSTORM WINDS.
&&
RBERDESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 406 PM CDT SAT MAY 17 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-180130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA... BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER... GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN... DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND... HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS 406 PM CDT SAT MAY 17 2008 ...WINDS GUSTS TO 45 MPH POSSIBLE THROUGH 830 PM... OVERALL THE SHOWERS AND THUNDERSTORMS HAVE DIMINISHED FROM EARLIER THIS EVENING AND AFTERNOON. A FEW OF THE THEM COULD STILL PRODUCE A GUST TO 45 MPH THROUGH 830 PM...THEN MOST OF THE STRONG SHOWERS AND STORMS WILL END. IF YOU SEE A STORM OR RAIN SHOWER APPROACHING...IT MAY STILL BE CAPABLE OF PRODUCING WINDS OF 40 TO 45 MPH. THESE TYPE OF STORMS ARE NOTORIOUSLY HARD TO ISSUE SEVERE THUNDERSTORM WARNINGS FOR...DUE TO THE SHORT LIFE CYCLE OF EACH THUNDERSTORM. IF YOU WILL BE OUTDOORS THIS EVENING...BE READY TO HEAD INDOORS AS THE STORMS APPROACH. THE STORMS WILL MOVE IN FAST AND LIKELY BE PRECEDED BY INTENSE WINDS. MELDE
The Duluth radar (KDLH), 106 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105664.